Alert archive / Kansas / Wind Chill Warnings in 2022
Wind Chill Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this wind chill warning at Feb 22, 2022, 6:10 PM CST for 4 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Feb 23, 2022, 3:00 AM CST. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 22, 2022, 6:10 PM CST (00:10 UTC)
- In effect from
- Feb 23, 2022, 3:00 AM CST
- Expired
- Feb 23, 2022, 9:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 37 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 23, 6:24 AM CST | EXTR WIND CHILL -25 | 2 Sw Firstview, CO | |
| Feb 23, 8:20 AM CST | SNOW 1 | 1 N Joes, CO | OVERNIGHT SNOW ACCUMULATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
113 WWUS43 KGLD 230010 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 510 PM MST Tue Feb 22 2022 Wind Chill Warning is in effect for eastern Colorado, southwest Nebraska and portions of northwest Kansas from 2am MST to 8am MST. A Wind Chill Advisory will go into effect from 8am MST to 12pm MST after the warning expires. The current wind chill advisory continues. COZ090>092-KSZ001-002-013-014-NEZ079>081-231515- /O.NEW.KGLD.WC.W.0002.220223T0900Z-220223T1500Z/ /O.NEW.KGLD.WC.Y.0005.220223T1500Z-220223T1900Z/ /O.EXT.KGLD.WC.Y.0004.000000T0000Z-220223T0900Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Dundy-Hitchcock- Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Goodland, Colby, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 510 PM MST Tue Feb 22 2022 /610 PM CST Tue Feb 22 2022/ Wind Chill Warning and Wind Chill Advisory in effect tonight through Wednesday morning. * WHAT...For the Wind Chill Warning, dangerously cold wind chills expected. Wind chills as low as 30 below zero. For the Wind Chill Advisory, very cold wind chills as low as 25 below are expected. * WHERE...Portions of northwest Kansas, east central and northeast Colorado and southwest Nebraska. * WHEN...For the Wind Chill Warning, from 2 AM MST /3 AM CST/ to 8 AM MST /9 AM CST/ Wednesday. The Wind Chill Advisory remains in effect until noon MST/ 1pm CST Wednesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...The coldest wind chills over the entire area will occur around sunrise and last through mid morning. Be sure to dress in layers along with a coat and hat for the morning commute to work and school. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must go outside, wear multiple layers of clothing including a hat and gloves. Frostbite causes loss of feeling and color around the face, fingers, and toes. Signs of frostbite include numbness and white, grayish-yellow, firm, or waxy skin. Hypothermia is an unusually low body temperature. A body temperature below 95 degrees is an emergency. Signs of hypothermia include shivering, exhaustion, confusion, fumbling hands, memory loss, slurred speech, or drowsiness. && $$ KSZ003-004-015-016-027>029-041-042-231515- /O.CON.KGLD.WC.Y.0004.000000T0000Z-220223T1900Z/ Decatur-Norton-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita- Including the cities of Oberlin, Norton, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti 510 PM MST Tue Feb 22 2022 /610 PM CST Tue Feb 22 2022/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST /1 PM CST/ WEDNESDAY... * WHAT...A prolonged period of dangerously cold wind chill readings as low as 25 degrees below zero. * WHERE...Entire Tri-State area. * WHEN...Until noon MST /1 PM CST/ Wednesday. * IMPACTS...Frostbite may occur on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Wind chill temperatures will range from 10 to 20 below zero this afternoon to 15 to 25 below zero tonight and Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
2 follow-up statements
595 WWUS43 KGLD 231003 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 303 AM MST Wed Feb 23 2022 COZ090>092-KSZ001-002-013-014-NEZ079>081-231900- /O.CON.KGLD.WC.W.0002.000000T0000Z-220223T1500Z/ /O.CON.KGLD.WC.Y.0005.220223T1500Z-220223T1900Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Dundy-Hitchcock- Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Goodland, Colby, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 303 AM MST Wed Feb 23 2022 /403 AM CST Wed Feb 23 2022/ ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 8 AM MST /9 AM CST/ THIS MORNING... ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 8 AM MST /9 AM CST/ THIS MORNING TO NOON MST /1 PM CST/ TODAY... * WHAT...For the Wind Chill Warning, dangerously cold wind chills expected. Wind chills as low as 25 below zero. For the Wind Chill Advisory, very cold wind chills as low as 24 below are expected. * WHERE...Portions of northwest Kansas, east central and northeast Colorado and southwest Nebraska. * WHEN...For the Wind Chill Warning, from 2 AM MST /3 AM CST/ to 8 AM MST /9 AM CST/ Wednesday. The Wind Chill Advisory remains in effect until noon MST/ 1pm CST Wednesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Be sure to dress in layers along with a coat and hat for the morning commute to work and school. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ KSZ003-004-015-016-027>029-041-042-231900- /O.CON.KGLD.WC.Y.0004.000000T0000Z-220223T1900Z/ Decatur-Norton-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita- Including the cities of Oberlin, Norton, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti 303 AM MST Wed Feb 23 2022 /403 AM CST Wed Feb 23 2022/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST /1 PM CST/ TODAY... * WHAT...A prolonged period of dangerously cold wind chill readings as low as 24 degrees below zero. * WHERE...Entire Tri-State area. * WHEN...Until noon MST /1 PM CST/ Wednesday. * IMPACTS...Frostbite may occur on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Be sure to dress in layers along with a coat and hat for the morning commute to work and school. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ KMK
484 WWUS43 KGLD 231503 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 803 AM MST Wed Feb 23 2022 COZ090>092-KSZ001-002-013-014-NEZ079>081-231900- /O.EXP.KGLD.WC.W.0002.000000T0000Z-220223T1500Z/ /O.CON.KGLD.WC.Y.0005.000000T0000Z-220223T1900Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Dundy-Hitchcock- Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Goodland, Colby, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 803 AM MST Wed Feb 23 2022 /903 AM CST Wed Feb 23 2022/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST /1 PM CST/ TODAY... ...WIND CHILL WARNING HAS EXPIRED... * WHAT...Very cold wind chills. Wind chills as low as 20 below zero. * WHERE...Portions of northwest Kansas, east central and northeast Colorado and southwest Nebraska. * WHEN...For the Wind Chill Warning, from 2 AM MST /3 AM CST/ to 8 AM MST /9 AM CST/ Wednesday. The Wind Chill Advisory remains in effect until noon MST/ 1pm CST Wednesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ KSZ003-004-015-016-027>029-041-042-231900- /O.CON.KGLD.WC.Y.0004.000000T0000Z-220223T1900Z/ Decatur-Norton-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita- Including the cities of Oberlin, Norton, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti 803 AM MST Wed Feb 23 2022 /903 AM CST Wed Feb 23 2022/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST /1 PM CST/ TODAY... * WHAT...A prolonged period of dangerously cold wind chill readings as low as 24 degrees below zero. * WHERE...Entire Tri-State area. * WHEN...Until noon MST /1 PM CST/ Wednesday. * IMPACTS...Frostbite may occur on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Be sure to dress in layers along with a coat and hat for the morning commute to work and school. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind chill warning went out at Feb 22, 4:04 PM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Feb 22, 4:04 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
304 PM MST Tue Feb 22 2022
.SHORT TERM...(This evening through Thursday)
Issued at 300 PM MST Tue Feb 22 2022
...A Wind Chill Advisory remains in effect through mid-day
Wednesday for the entire Tri-State area...
Overview: SW flow aloft will prevail over the Tri-State area in
this period.. on the eastern periphery of a pronounced (albeit
somewhat complex) upper level trough over the western CONUS.
Through Tonight: With cyclonic flow aloft over a vast swath of
the western CONUS.. and a rather complex upper wave developing
within (over the Intermountain West and Desert Southwest) --
confidence remains very low w/regard to precipitation
development/extent/amounts. At 21Z this afternoon a band of snow
rapidly developed over Kit Carson county, CO. As of 22Z, the
aforementioned band of snow persists.. and continues to progress
east (along I-70) toward western KS. It should be noted that, in
the presence of an Arctic airmass (i.e. large snow:liquid ratios),
small changes or differences in liquid equivalent precipitation
can equate to sizable differences in snow accumulation. At this
time.. impactful snow accumulation is not anticipated.. though
reduced visibilities assoc/w snow and blowing snow are apt to
create locally hazardous travel conditions. Breezy N-NE winds and
wind chill readings ranging anywhere from -15 to -25F will
persist across the entire Tri-State area.
Wed-Thu: With relatively little change in the synoptic pattern..
expect sensible weather conditions similar to today. Wind chill
readings at/below -15F will likely persist Wed evening through Thu
morning. A (relatively) greater potential for precipitation is
anticipated Wed evening into Thu morning.. as an upper level wave
(presently in CA) progresses eastward across the Intermountain
West/Desert Southwest (Wed) and the Southern/ Central Rockies (Wed
night-Thu). Considerable variance persists with regard to
precipitation amounts.. lending considerable uncertainty to the
extent/scope of snow accumulation. At this time.. accumulations
are anticipated to range anywhere from a dusting to several
inches.
.LONG TERM...(Thursday night through Tuesday)
Issued at 1258 PM MST Tue Feb 22 2022
Arctic air mass will gradually retreat and modify early in the
period. High temperatures on Friday will be in the middle 30s. The
warming trend will continue into the weekend as an upper ridge
rebuilds over the western CONUS and slowly migrates to the
Rockies. Highs on Saturday will be in the middle 40s and highs on
Sunday in the middle 50s. A weak shortwave will move through on
Monday, but will have little to no impacts. The mild and dry
conditions continue into early next week. Elevated fire weather
conditions appear possible starting on Sunday, as relative
humidity drops to less than 20 percent in the afternoon in
western areas, but wind speeds will remain below critical
criteria. For Monday and Tuesday, winds do increase slightly
behind the upper wave and associated cold front, but humidity is
currently forecast to remain above 20 percent, casting doubt on
fire weather conditions being met.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 200 PM MST Tue Feb 22 2022
Breezy N winds will persist through the afternoon.. gradually
veering to the NE ==> ENE tonight and Wednesday morning.
Borderline MVFR/VFR ceilings are anticipated to deteriorate to
MVFR late this aft/eve.. particularly at the GLD terminal.. where
light snow appears most likely.. especially during the 22-03Z
time-frame.
&&
.CLIMATE...
Issued at 145 AM MST Mon Feb 21 2022
Record low maximum temperatures are possible at the following
locations:
Wednesday February 23:
Goodland.....10 degrees set in 1965
McCook.......10 degrees set in 1914
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Wind Chill Advisory until noon MST /1 PM CST/ Wednesday for
KSZ001>004-013>016-027>029-041-042.
CO...Wind Chill Advisory until noon MST Wednesday for COZ090>092.
NE...Wind Chill Advisory until noon MST /1 PM CST/ Wednesday for
NEZ079>081.
&&
SHORT TERM...VINCENT
LONG TERM...024
AVIATION...VINCENT
CLIMATE...99Hazardous weather outlook, Feb 22, 4:59 PM CST, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 359 PM MST Tue Feb 22 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232300- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 359 PM MST Tue Feb 22 2022 /459 PM CST Tue Feb 22 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Wind Chill Advisory is in effect for the entire Tri-State area. Light snow may develop across portions of the area this evening, mainly in eastern Colorado and adjacent Kansas border counties where snow accumulation may range anywhere from a dusting to 2 inches. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... A Wind Chill Advisory remains in effect for the entire Tri-State area through 12 PM MST Wednesday. Wednesday night wind chill readings of 15 to 20 degrees below zero will persist through Thursday morning. Another round of snow may develop Wednesday evening into Thursday. Accumulations ranging anywhere from a dusting to several inches are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JTL
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 6:10 PM CST | Wind Chill Advisory | GLD | Cheyenne, Rawlins, Sherman, Thomas | 19 hr |
| Feb 23, 2:55 PM CST | Wind Chill Advisory | GLD | Cheyenne, Greeley, Sherman, Wallace | 18 hr |
Nearby
Wind Chill Warnings in Kansas, 2022Wind Chill Warnings in Colorado, 2022Wind Chill Warnings in Nebraska, 2022Every wind chill warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.